Red Akin

M.R. “Red” Akin

My father was 82 years old and in pretty good health when he landed in the ER on Jan 3, 2010 with a gout attack and a bout of bronchitis.  CT scans done of his lungs that day showed congestion and a little old scarring from pneumonia seven years earlier, but nothing serious.   (I later said these CT scans looked like “Miami, partly cloudy.” )  But almost incidentally, doctors found a slight arrhythmia—“nothing troubling” his primary care doc said—and his cardiologist prescribed Cordarone (trade name for amiodarone).  Absolutely nothing was explained to either my father or us about this drug. He was given so many drugs in such a short time, though, it was a Herculean task to keep up with them all.
He was in the hospital for two weeks and in rehab for two more, on oxygen 24/7 and daily respiratory & physical therapy.  Still, he had constant shortness of breath.  He couldn’t walk on his own, stand, or get to the toilet without help.  This was a man who lived independently, drove every day, and had mown his own half-acre lawn on Dec 27. In retrospect, I don’t know why we accepted the doctor’s attitude that it was not unusual for him to be so weak and disabled so quickly.  Finally I demanded a list of all of his medicines (14 by then) and started Googling with the A’s.  What I learned about amiodarone toxicity sent me into a panic.  Before we could get to the rehab the next day, he’d been taken to the ER.
This was a Friday, Jan 29.  We sat around yet another hospital room all weekend as he struggled to breathe.  Because we insisted, they took him off amiodarone, but doctors dodged my questions about pulmonary toxicity, insisting that it was rare and would never happen in just 4 weeks.  Then on Monday, Feb 1 they performed a second CT scan of his lungs:  these looked like “Fargo, ND, white-out blizzard.”  His lungs were completely obliterated in spite of 4 weeks of respiratory therapy.
They took him straight to ICU to go on a Bi-Papp machine and intravenous corticosteroids, the treatment for amiodarone toxicity–all the time insisting that it was the least likely culprit.  We knew we had an uphill battle, because the half life of the drug is notoriously long and it keeps doing damage long after you stop taking it.  In ICU his color and appetite improved, and we had two hopeful days.  On the night of the third day, we got a late-night call that he’d somehow removed his Bi-Papp mask and had been intubated, placed on a ventilator.  [How? His ICU nurse had only two patients to monitor and an alarm sounded when his oxygen level dropped.]  We never got to speak to him or look in his eyes again.  They would bring him up slightly to check his reflexes every 12 hours;  at 7 pm shift change, I squeezed his hand three times, saying I LOVE YOU.  He squeezed back three times, a clear reply.  I still felt hopeful then, even as that horrible ventilator clunked and wheezed.  He died about 5 hours later of what they called a metabolic incident:  they were pumping him so full of oxygen, it poisoned his entire system, is how it was explained to me.  It was 32 days since he’d entered the hospital with bronchitis and gout.
Only on the last day did his primary care doctor say that lung damage looked “consistent with amiodarone toxicity.”  For this reason alone, I feel sure, he put it on his death certificate as a contributing cause, citing COPD as the primary cause, which is absurd; my father was never told he had COPD until this hospitalization, when his lungs kept worsening and they had to call it something.  Until the day he died, his pulmonologist kept calling it ARDS, and getting out of the room as fast as he could.  The prescribing cardiologist was never seen again.
There is a lot of published information on the long-term dangers of amiodarone—not just pulmonary, but liver failure, neuropathy, damage to eyes, thyroid, skin—but there is scant info about just how quickly it can kill you.  I did find medical studies, though, which show it can happen in days or weeks.  His doctors either lied, or were woefully misinformed. Both are inexcusable.  The drug’s own printed literature states it is for “life threatening arrhythmia in cases where other therapies have proven ineffective.”  Nothing else was tried on our father; his arrhythmia was slight, and in fact corrected itself when he was removed from the drug in those final days.  Not to mention, its use is contraindicated for anyone with lung problems or on oxygen therapy.  It was like treating a boil with chemotherapy.  I have come to believe, too, that the pain and weakness in his legs that kept him from walking could well have been peripheral neuropathy, another side effect.  It is as if the drug performed its near-full array of ill effects on  him in a brief atomic blast, rather than a slow insidious decline, as many others have reported.
If there is anything I can do to stop anyone else from suffering the deadly effects of this drug–effects which are denied or soft-pedaled by the doctors and drug companies—I will feel some good has come out of his four week nightmare and our loss.
PS:  the photo is of where his ashes were scattered in the Bear Tooth Wilderness of Wyoming in July.
7 Comments

Add a Comment

Your email address will not be published. Required fields are marked *